FYI – Naloxone

The most important item in a caregiver’s toolbox when there is an opioid prescription in the home.

When a loved one is prescribed an opioid to help manage the unique pain from cancer treatments, the disease itself or another chronic illness, a naloxone kit should be ordered as well. Naloxone is a safe, generic unscheduled drug that reverses an opioid overdose. It has no abuse potential and has a favorable safety profile. Overall, naloxone is a reliable medication that can save a loved one’s life when minutes count.

Naloxone 101

  • Naloxone blocks or reverses the effects of opioids, quickly restoring normal breathing to a person whose breathing has slowed or stopped because of an opioid overdose.
  • Naloxone will have no effect on someone who does not have opioids in their system.
  • Naloxone itself has no potential for overdose.
  • CDC guidelines recommend providers offer naloxone to every patient receiving a high-dose opioid prescription, including patients being treated for pain from cancer and sickle cell anemia.
  • The following groups of patients have been identified as potentially benefitting from having naloxone on hand, along with proper instruction in its use, to deal with an opioid overmedication or overdose crisis:
    • Direct request from the patient or caregiver
    • Any patient receiving a prescription for a higher-dose opioid (>50mg. of morphine equivalent per day) for the longer-term management of chronic cancer or noncancer pain.
    • Patients being rotated from one opioid to another.
    • Any methadone analgesic prescription or for a patient rotated from another opioid to methadone.
  • Also, patients with opioid prescriptions and having any of the following:
    • Heavy smoking history, COPD, sleep apnea, respiratory infection or other respiratory illness.
    • Kidney or liver disease, cardiac illness, HIV/AIDS
    • Known heavy alcohol use
    • Sedative or antidepressant prescription
    • Patients who may have difficulty accessing emergency medical services due to distance or remoteness.
  • The FDA has approved two formulations of naloxone for at-home use:
    • Prepackaged nasal spray is a prefilled needle-free device that requires no assembly and is sprayed into one nostril while a person lays on their back. Each kit contains two units. This is the easiest form for use by caregivers.
    • Prepackaged injectable kit includes a trainer (without a needle) and two prefilled auto injectors (with retractable needles to avoid the possibility of needle sticks).
  • Most insurance plans, including Medicare and Medicaid, will cover at least one form of naloxone.
  • Most states now allow pharmacies to provide naloxone with or without a prescription. Pharmacists provide private counseling to the patient, caregiver or family member before dispensing the naloxone. They also explain how and when to use it.
  • Naloxone is also available from community-based distribution programs, local health departments or local public health groups, free of charge.

Naloxone Use

Opioid overdose is life-threatening and requires immediate medical attention.

  • Call your loved one’s physician immediately if you see signs of overmedication. These symptoms usually indicate that the dosage is too high and needs to be lowered or a different medication should be prescribed.
  • DIAL 911 IMMEDIATELY if you see any symptoms of an opioid overdose. Naloxone only works in the body for 30 to 90 minutes, so it is critical that the person who ingested the opioids receives immediate medical attention.
  • Use of naloxone for an opioid overdose may bring upon opioid withdrawal, especially if the person has taken opioids regularly for a long period of time. Although not life-threatening, it is uncomfortable. There are medications that offer immediate relief which why it is so important to call 911 immediately. Withdrawal symptoms may include:
    • headaches
    • changes in blood pressure
    • rapid heart rate
    • sweating
    • nausea
    • vomiting
    • tremors

Besides potentially rescuing the patient for whom opioids were prescribed, naloxone could be a life-saving measure for family members or others who inadvertently or intentionally consume the patient’s opioid medication and experience opioid intoxication.

Even household pets may face a poisoning crisis. If the family cat or dog consumes opioid medication, contact the ASPCA Poison Control Center: 888-426-4435, a 24-hour veterinary diagnostic and treatment hotline.

Caregiving Tips

  • Anytime a new over-the-counter drug is recommended or a medication is prescribed, make certain you and your loved one understand:
    • The description of the medication and its purpose.
    • How to administer the medication.
    • Any interactions or side effects to watch for.
    • Symptoms or signs of overmedication or an overdose.
  • You should also share with your healthcare team, occasional or daily use of:
    • Other prescription medications.
    • Over-the-counter (OTC) medications, especially analgesics (pain relievers), including aspirin, Tylenol, ibuprofen, even Tums.
    • Herbal and/or dietary supplements.
    • Alcohol use.
  • Everyone who provides care for your loved one or resides in the same house should recognize the signs of an opioid overdose, understand the 911 emergency call protocol, know where the naloxone is located in the home and be trained how to administer it.
  • Also consider having everyone in your home or who cares for your loved one trained in rescue breathing and chest compressions (CPR – cardiopulmonary resuscitation).
  • Place a list of the overmedication warning signs, symptoms of an opioid overdose and the 911 call protocol in a prominent location that is easily accessible.
  • When calling 911, either on a landline or cell phone, make certain to use the speaker phone option. This leaves your hands free to perform any task that the operator may ask of you.

Naloxone should be part of a standard first-aid kit. Research suggests that when naloxone is ordered along with opioid medications the risk of an overdose decreases. Having naloxone in the home provides a sense of security for caregivers and their loved ones.

Sources

Practical Pain Management.com. Intranasal Naloxone for At-Home Opioid Rescue: Isn’t Now the Time? Stewart B. Leavitt, MA, PhD. October 2010. Accessed: 9/26/2021

Life Saving Naloxone: Review of Currently Approved Products. Jacqueline Cleary, PharmD; Kathleen Nicewicz, PharmD and Jefferey Fudin, PharmD, DAIPM, FCCP, FASHP. September 2016. Accessed: 9/26/2021

Illinois Department of Public Health. Naloxone. Accessed: 9/22/2021

SAMHSA – Substance Abuse and Mental Health Administration. Opioid Overdose Prevention Toolkit: Safety Advice for Patients and Family Members. Accessed: 9/22/2021

CDC – Center for Disease Control and Prevention. CDC Guidelines for Prescribing Opioids for Chronic Pain – United States, 2016. Accessed: 9/26/2021

NIDA – National Institute on Drug Abuse. Naloxone. Accessed: 9/16/2021

American Red Cross. CPR Steps. Accessed: 9/16/2021

U.S. Department of Health and Human Services. Naloxone Co-prescribing Guidance. Accessed: 9/22/2021

Drugs.com. Opioid Withdrawal – What You Need to Know. Accessed: 9/26/2021

Narcan Nasal Spray. Accessed: 9/26/2021

Evzio Auto-Injector. Accessed: 9/26/2021

ASPCA – The American Society for the Prevention of Cruelty to Animals. 10 Drugs to Keep on Hand for Toxicity Cases. Accessed: 10/8/2021

DEA – Drug Enforcement Agency. Drug Scheduling. Accessed: 9/28/2021

New Jersey Division of Consumer Affairs. Guidelines: What Parents Should Ask Prescribers Before Taking Opioids. Accessed: 9/28/2021